Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

August 9, 2016Powell County, Montana

NWS Missoula, MT issued this special weather statement at Aug 9, 2016, 8:17 AM MDT for Powell County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2016, 8:17 AM MDT (14:17 UTC)
Expired
Aug 9, 2016, 8:45 AM MDT
In force
28 min
Issued by
NWS Missoula, MT

County Powell County, MT

The radar

The Missoula radar (KMSX), 70 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 2.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

833 
WWUS85 KMSO 091417
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
817 AM MDT TUE AUG 9 2016
 
MTZ007-043-091445-
POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT-
817 AM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MISSOULA AND WEST CENTRAL
POWELL COUNTIES UNTIL 845 AM MDT...

AT 817 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OVANDO...OR 23 MILES NORTH OF DRUMMOND...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OVANDO.

LAT...LON 4689 11310 4698 11333 4728 11316 4724 11306
      4720 11306 4718 11305 4718 11289 4715 11281
TIME...MOT...LOC 1417Z 208DEG 19KT 4700 11317 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:51 AM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 9, 3:51 AM MDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
351 AM MDT Tue Aug 9 2016

.DISCUSSION...
A broad low pressure system approaching the Northern Rockies has
brought scattered thunderstorms across the area overnight and early
this morning. Particular areas of interest have been over
northwest Montana and west-central Montana where the greatest
instability and strongest divergence aloft currently resides.

As the low tracks farther eastward today, increased
moisture will continue to support widespread showers and
thunderstorms across north-central ID and western MT today. In
addition, the cloud cover/showers and cooler air mass will keep
temperatures well below normal for this time of year. Latest high
resolution models have been targeting the Bitterroot/Sapphires and
eastward into southwest Montana for the greatest potential for
strong thunderstorm development this afternoon/evening. Threats
include frequent lightning, small hail, gusty winds, and brief
heavy rain. Rainfall is not expected to be too beneficial as these
storms will be fast-moving.

Showers and thunderstorms are forecast to continue overnight into
early Wednesday for northwest Montana as the low tracks eastward
and exits the area. The cool air in the wake of the low will
lower snow levels to approximately 8000-9000 ft, supporting light
snow for those high elevations. As we head into the rest of the
week, expect drying and warming conditions with the exception of
some lingering showers for Glacier National Park through Friday.

As we approach the weekend and into early next week, long-range
models support a warm air mass that will keep temperatures near
to above normal. A weak disturbance is possible early next week
that could support another round of thunderstorm activity.

&&

.AVIATION...A large low pressure system will continue to bring
scattered showers and thunderstorms this morning in southwest
flow. This shower activity is expected to become more widespread
by the afternoon/evening hours, impacting all terminals. KBTM and
KMSO have the best chance at seeing stronger thunderstorm activity
develop after 09/2100Z, with threats of frequent lightning, small
hail, gusty winds, and brief heavy rain. All storm activity will
be fast-moving so conditions will change quickly. Afternoon breezy
wind gusts of 15-25 kts are expected for all sites. However, wind
gusts could be stronger in the vicinity of thunderstorms.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from 3 PM this afternoon to 9 PM MDT this
     evening East Beaverhead.

ID...&&

In the hours before

Local storm report, Aug 9, 7:14 AM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
714 AM MDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     SALMON                  45.18N 113.90W
08/06/2016                   LEMHI              ID   NEWSPAPER

            AN AMERICAN ELM TREE NEARLY 100 YEAR OLD IS
            KNOCKED DOWN. TREE WAS ABOUT 2 TO 3 FEET IN
            DIAMETER. .

&&

NWS MISSOULA MT
IRIS SYSTEM
Special weather statement, Aug 9, 8:17 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
817 AM MDT TUE AUG 9 2016

MTZ007-043-091445-
POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT-
817 AM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MISSOULA AND WEST CENTRAL
POWELL COUNTIES UNTIL 845 AM MDT...

AT 817 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OVANDO...OR 23 MILES NORTH OF DRUMMOND...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OVANDO.

LAT...LON 4689 11310 4698 11333 4728 11316 4724 11306
      4720 11306 4718 11305 4718 11289 4715 11281
TIME...MOT...LOC 1417Z 208DEG 19KT 4700 11317

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:25 PM MDTSpecial Weather StatementMSOPowell35 min
Aug 8, 7:57 PM MDTSpecial Weather StatementMSOMissoula33 min
Aug 8, 8:09 PM MDTSpecial Weather StatementMSORavalli36 min
Aug 8, 8:42 PM MDTSpecial Weather StatementMSOMissoula33 min
Aug 8, 9:05 PM MDTSpecial Weather StatementMSOMissoula25 min
Aug 8, 9:56 PM MDTSpecial Weather StatementMSOGranite34 min
Aug 8, 10:16 PM MDTSpecial Weather StatementMSOMissoula29 min
Aug 8, 10:52 PM MDTSpecial Weather StatementMSOGranite23 min
Aug 8, 11:39 PM MDTSpecial Weather StatementMSOMissoula36 min
Aug 9, 3:14 AM MDTRed Flag WarningMSOBeaverhead, Jefferson, Madison, Silver Bow18 hr
Aug 9, 11:39 AM MDTSpecial Weather StatementMSO51 min
Aug 9, 1:45 PM MDTSpecial Weather StatementMSORavalli45 min
Aug 9, 1:56 PM MDTSevere Thunderstorm WarningMSORavalli34 min
Aug 9, 2:27 PM MDTSpecial Weather StatementMSOPowell33 min
Aug 9, 3:11 PM MDTSpecial Weather StatementMSOMissoula34 min
Aug 9, 3:27 PM MDTSpecial Weather StatementMSOPowell33 min
Aug 9, 4:27 PM MDTSpecial Weather StatementMSOPowell33 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.